Thunderstorm Wind, Richland
- When
- May 20, 5:10 PM CST
- Where
- Richland County, 3.57 mi E of Charlieville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.310, -91.860
A few trees were blown down west of Mangham.
A potent mid May storm system, and weak surface front, brought widespread showers and thunderstorms to the area. Many of these storms reached severe limits and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
A potent mid May storm system, and weak surface front, brought widespread showers and thunderstorms to the area. Many of these storms reached severe limits and produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 20, 2:15 PM CST, 2 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 315 PM CDT THU MAY 20 2010 ...SEVERE THUNDERSTORMS FROM THIS AFTERNOON THROUGH THIS EVENING... .SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)... THE PRIMARY WEATHER CONCERNS WILL BE THE ONGOING SEVERE WEATHER FOR THIS AFTERNOON INTO THIS EVENING WITH A SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM. FOLLOWED BY CHANCES OF THUNDERSTORMS FOR THE REST OF THE NIGHT INTO FRIDAY...THEN DRY WEATHER FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT...FOLLOWED BY SHORT TERM TEMPS. LATEST SATELLITE IMAGERY SHOWS A CLOSED NEGATIVELY LOW SPINNING OVER KANSAS. AN OUTFLOW BOUNDARY FROM AN EARLIER A MORNING MCS WAS NOTED ACROSS THE NORTHWEST DELTA THROUGH NORTHEAST LOUISIANA. SCATTERED CONVECTION SOME OF IT STRONG TO SEVERE DEVELOPED ALONG THE OUTFLOW BOUNDARY. A WARM FRONT EXTENDED FROM THE BOUNDARY SOUTHEASTWARD ACROSS EAST MISSISSIPPI. THIS PROVIDED SOME ADDITIONAL LIFT FOR SOME STORMS IN THE EAST. ALSO ANOTHER COMPLEX OF STORMS WAS NOTED OVER NORTHEAST TEXAS...WHICH MAY AFFECT THE REGION FOR THIS EVENING. JET DYNAMICS...INSTABILITY ...AND MOISTURE CONVERGENCE WITH A SERIES OF IMPULSES MOVING ACROSS THE REGION HAVE PLAYED A ROLE IN OUR WEATHER FOR THIS AFTERNOON. LOCAL WRF ENSEMBLES SHOWS STRONG THUNDERSTORMS THROUGH A PORTION OF THIS EVENING AS A SERIES OF IMPULSE PASSES THROUGH THE REGION. MODELS SHOWS THAT THE SURFACE LOW IN THE SOUTHERN PLAINS WILL LIFT NORTHEAST TOWARD THE UPPER MISSISSIPPI VALLEY AS IT DRAGS A COLD FRONT TOWARD THE REGION. WITH THE SECOND COMPLEX IN NORTHEAST TEXAS AND ONGOING SEVERE WEATHER IN MIND WILL KEEP CHANCES OF SEVERE WEATHER FOR THIS EVENING UNTIL 04Z...THEN CHANCE OF CONVECTION OVERNIGHT. MADE SLIGHT UPWARD ADJUSTMENTS TO MAV POPS FOR TONIGHT. LOWS TONIGHT WILL RANGE FROM THE MIDDLE 60S EAST TO AROUND 70 WEST. WENT CLOSE TO MAV GUIDANCE. FOR FRIDAY THE FRONT WILL FINALLY COME ACROSS THE REGION AS THE CLOSED UPPER LOW MOVES LIFTS INTO THE UPPER MISSISSIPPI VALLEY. THIS WILL DECREASE OUR CHANCES OF RAIN FROM WEST TO EAST DURING THE DAY WITH THE BEST CHANCES IN THE MORNING. EXPECT THE RAINS TO END ACROSS THE REGION DURING FRIDAY AFTERNOON. MADE A SLIGHT UPWARD ADJUSTMENT TO MAV POPS. HIGHS WILL RANGE FROM THE UPPER 80S TO THE LOWER 90S. MADE A SLIGHT UPWARD ADJUSTMENT TO MAV TEMP GUIDANCE. EXPECT DRY WEATHER FOR FRIDAY NIGHT THROUGH SATURDAY NIGHT AS FLAT UPPER RIDGING DEVELOPS ACROSS THE REGION. THE UPPER RIDGING WILL BECOME AMPLIFIED BY EARLY SUNDAY THROUGH THE MISSISSIPPI VALLEY. AS FAR AS TEMPS ARE CONCERN WENT CLOSE TO MAV FOR FRIDAY NIGHT AND SATURDAY NIGHT ...THEN WENT WITH NAM FOR SATURDAY. LOWS FOR SATURDAY NIGHT AND SUNDAY NIGHT WILL BE FROM THE MIDDLE 60S TO AROUND 70. HIGHS FOR SATURDAY WILL IN THE LOWER 90S./17/ ./PREVIOUS DISCUSSION...444 AM CDT THU MAY 20 2010 LONG TERM...(SUNDAY THROUGH THURSDAY)...DRIER AND WARMER CONDITIONS FOR THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK. SUBSIDENCE ALONG WITH A STRONG SUBTROPICAL RIDGE(~586DM) WILL THEN BEGIN TO TAKE HOLD ACROSS THE WESTERN GULF COAST STATES. SURFACE AND UPPER LEVEL RIDGING REMAIN FIRMLY INTACT THRU TUESDAY. SKIES SUNDAY THROUGH TUESDAY WILL BE MOSTLY SUNNY WITH SLIGHTLY MORE ALTOCUMULUS GOING INTO TUESDAY AS PWATS SLOWLY INCREASE FROM ~1.1 TO ~1.5. EXPECT WARM AND MUGGY MORNINGS WITH LOWS ONLY DROPPING DOWN INTO THE MID TO LOW 60S. H850 TEMPS SUNDAY THRU TUESDAY PER RAW GFS/ECMWF LOOK TO CONTINUE IN THE ~17-18C RANGE. RAW GFS/ECMWF H925 TEMPERATURES SUGGEST SOME SUPPER ADIABATIC LAPSE RATES CLOSER TO SURFACE WITH ~26-27C READINGS FOR SUNDAY. HOLDING TRUE...THIS SUPPORTS LOWER 90S REGION WIDE ON SUNDAY. SURFACE HIGH PRESSURE WILL SHIFT SLIGHTLY NORTHWARD THROUGH MONDAY AFTERNOON AND BECOME ELONGATED ALONG A NORTH/SOUTH AXIS ACROSS THE MID AND UPPER MISSISSIPPI VALLEY. WINDS WILL SHIFT AROUND TO THE NORTHWEST AND THEN NORTH ON MONDAY ALLOWING FOR VERY WEAK CAA DEPICTED BY GFS/ECMWF'S SUBTLE DECREASING 1000-850MB THICKNESS VALUES AND H925 TEMPS OF ~25-26C. CONTINUED UPPER 80S WITH SOME AREAS REACHING THE 90S WILL AGAIN OCCUR ON MONDAY. NOW...GOING INTO TUESDAY...UPPER LEVEL RIDGE ACROSS MISSISSIPPI VALLEY CONTINUES TO SHIFT NORTHEASTWARD ACROSS THE GREAT LAKE REGION AS THE OMEGA BLOCK BREAKS DOWN WITH LARGE LONG WAVE TROUGH ACROSS WESTERN HALF OF CONUS. ENSEMBLES/GFS/ECMWF DEPICT A CUT-OFF LOW ACTUALLY RETRO-GRADING EASTWARD NEAR THE GEORGIA/FLORIDA COAST MONDAY NIGHT. THIS FEATURE WILL INTRODUCE SOME LIGHT EASTERLY FLOW FOR TUESDAY. INCREASING PWATS COINCIDING WITH 1500-2000 MUCAPE...LI VALUES OF -2 TO -4...WILL BE FIGHTING THE RELINQUISHING HIGH PRESSURE. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS LOOK TO BE A POSSIBILITY NEXT TUESDAY AFTERNOON. AS FOR WEDNESDAY...TEMPERATURES WILL REMAIN WARM BUT A TOUCH ON THE COOLER SIDE UNDER EASTERLY FLOW REGIME AND ADDITIONAL CLOUD COVER COMPARED TO EARLIER IN THE WEEK. MID TO UPPER 80S LOOK TO BE ON TRACK FOR NEXT WEDNESDAY AND THURSDAY WITH INCREASED CHANCES OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS./JA/ && .AVIATION...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE FORECAST AREA THROUGH THE EVENING HOURS...WITH THE COVERAGE EXPECTED TO DIMINISH LATE TONIGHT. SCATTERED SHOWERS/TSTMS WILL BE POSSIBLE FRIDAY...ESPECIALLY IN THE MORNING WITH DECREASING CHANCES FOR SHOWERS/STORMS AS THE DAY WEARS ON. LOCAL IFR/LIFR CONDITIONS WILL OCCUR WITH ANY TSTM ACTIVITY...WITH SVR WEATHER POSSIBLE INCLUDING DAMAGING WINDS/LARGE HAIL AND A COUPLE OF TORNADOES...ESPECIALLY LATE THIS AFTN AND EVNG. THERE IS CONCERN THAT FOG AND LOWER STRATUS COULD DEVELOP BETWEEN THE HOURS OF 06Z AND 14Z...PRIMARILY AT THE HBG/MEI SITES. EXPECT VFR CONDITIONS TO PREVAIL AT ALL SITES AS WE GO INTO LATE FRIDAY AND THE WEEKEND...WITH MORNING FOG POSSIBLY A CONCERN AT ALL SITES./EC/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 69 88 68 92 / 58 31 5 8 MERIDIAN 66 89 66 92 / 57 38 6 7 VICKSBURG 70 90 66 92 / 59 28 5 8 HATTIESBURG 69 92 68 92 / 33 37 8 5 NATCHEZ 70 89 68 92 / 39 25 8 5 GREENVILLE 70 88 68 93 / 71 26 4 8 GREENWOOD 70 88 67 91 / 71 34 5 8 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 305 PM CDT THU MAY 20 2010 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 212015- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 305 PM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING...WITH A DIMINISHING RISK OF STRONG TO SEVERE THUNDERSTORMS EXPECTED LATE TONIGHT. LARGE HAIL TO THE SIZE GOLFBALLS...DAMAGING WIND GUSTS TO 60 MPH...AND PERHAPS A COUPLE OF TORNADOES WILL BE POSSIBLE WITH THESE STORMS...ESPECIALLY LATE THIS AFTERNOON AND EARLY THIS EVENING WHEN INSTABILITY WILL BE GREATEST. A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO INTERACT WITH A SURFACE BOUNDARY OVER THE ARKLAMISS TO BRING THUNDERSTORMS...AND INSTABILITY AND WIND SHEAR WILL REMAIN SUFFICIENT FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. AS WE COOL OFF LATER TONIGHT...THE RISK FOR SEVERE WEATHER WILL DIMINISH. THUNDERSTORMS WILL BE POSSIBLE AGAIN FRIDAY...ESPECIALLY DURING THE MORNING HOURS...BUT THE RISK FOR SEVERE WEATHER WILL BE MUCH LOWER THAN IT IS TODAY. LOCALLY VERY HEAVY RAINFALL IS EXPECTED LATE THIS AFTERNOON AND TONIGHT. STORMS MAY TEND TO MOVE REPEATEDLY ACROSS THE SAME AREAS...AND THIS COULD RESULT IN LOCALIZED AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...COULD REMAIN NECESSARY FOR MOST OF TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. EC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 411 PM CDT THU MAY 20 2010 MSZ053-054-059-202210- JEFFERSON MS-CLAIBORNE MS-COPIAH MS- 411 PM CDT THU MAY 20 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER MCBRIDE AT 411 PM CDT...MOVING NORTHEAST AT 25 MPH. PEOPLE IN WESTERN COPIAH...SOUTHEASTERN CLAIBORNE AND EASTERN JEFFERSON COUNTIES SHOULD MONITOR THIS STORM CLOSELY. DHB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 433 PM CDT THU MAY 20 2010 MSZ039-046-202205- KEMPER MS-NOXUBEE MS- 433 PM CDT THU MAY 20 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTHEAST OF ELECTRIC MILLS AT 434 PM CDT...MOVING NORTHEAST AT 30 MPH. PEOPLE IN EXTREME SOUTHEASTERN NOXUBEE AND NORTHEASTERN KEMPER COUNTIES SHOULD MONITOR THIS STORM CLOSELY. MME
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
436 PM CDT THU MAY 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 3 NE MIZE 31.90N 89.52W
05/20/2010 E1.00 INCH SMITH MS COUNTY OFFICIAL
&&
MMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
441 PM CDT THU MAY 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG 4 S PHILADELPHIA 32.72N 89.11W
05/20/2010 NESHOBA MS EMERGENCY MNGR
TREE DOWN ON HIGHWAY 505
0425 PM TSTM WND DMG 1 S TUCKER 32.69N 89.05W
05/20/2010 NESHOBA MS EMERGENCY MNGR
TREE DOWN BLOCKING HIGHWAY 19
&&
SCWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
450 PM CDT THU MAY 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 5 S RALEIGH 31.96N 89.52W
05/20/2010 SMITH MS EMERGENCY MNGR
A CAR PORT WAS BLOWN INTO A BARN AND THEN INTO A POWER
LINE CAUSING DAMAGE TO BOTH. A TREE WAS ALSO KNOCKED
DOWN. DAMAGE WAS ALONG COUNTY ROAD 92.
&&
SCWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 548 PM CDT THU MAY 20 2010 MSZ057-066-202320- JONES MS-JASPER MS- 548 PM CDT THU MAY 20 2010 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 10 MILES WEST OF LAUREL AT 549 PM CDT...MOVING NORTHEAST AT 30 MPH. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM. PEOPLE IN SOUTHERN JASPER AND NORTHERN JONES COUNTIES SHOULD MONITOR THIS STORM CLOSELY. GARRETT
The national radar mosaic for the moment the first event began.
7 thunderstorm wind. Local standard time, as filed.
A few trees were blown down west of Mangham.
Scattered trees and some power lines were blown down.
Scattered trees and power lines were blown down.
A couple of trees were blown down in Rayville.
A few power lines and trees were blown down around town.
A few trees were blown down in and around Delhi.
Scattered trees and power lines were blown down in Crowville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230020, 230021, 233822, 230023, 233823, 230040, 230041.